The Clinician Consultation Center received a call from a new infectious diseases provider in Texas about a 50-year-old patient who was newly referred to her for care. The patient was diagnosed with HIV in 1990, and has been on multiple antiretroviral therapy (ART) regimens since then. His current regimen, consists of abacavir, co-formulated lamivudine/zidovudine, and twice-daily ritonavir-boosted darunavir (8 pills/day). The patient had been on this regimen for one and a half years and has not had persistent viral suppression. His most recent CD4 is 300 cells/mm3 and his viral load is 540 copies/mL.
The patient is concerned about the number of pills he takes overall and would like to know if his ART regimen can be simplified. He has several co-morbidities, including diabetes, hypertension, seizures (attributed to childhood head trauma—last seizure was over 10 years ago), depression and anxiety, and peripheral neuropathy. His non-HIV medication list includes metformin, metoprolol, enalapril, hydrochlorothiazide, phenobarbital, lamotrigine, gabapentin, amitriptyline, buspirone, ibuprofen, and pantoprazole.
The calling provider is not entirely familiar with some of the patient’s non-HIV-related medications and wants to understand potential interactions in order to determine whether and how his ART can be simplified.
CCC Consultant Response
Polypharmacy and med-med interactions are important issues to evaluate when managing antiretroviral medications. For this patient, there may be opportunities to reduce pill burden and optimize both his ART and the medications he takes for chronic co-morbidities:
Phenobarbital is a particularly problematic medication, as it has multiple interactions with several drug classes including antiretrovirals. It is a strong CYP3A4 enzyme inducer that could reduce effective protease inhibitor (PI), non-nucleoside, and integrase inhibitor levels, potentially leading to virologic failure. It may be worthwhile for this caller to reach out to the patient’s primary care provider and/or neurologist to determine whether seizure treatment is still necessary [1-2]. If it is, alternative medications with less potential for drug interaction should be considered. One option would be maximizing the gabapentin and lamotrigine doses while tapering down the phenobarbital, assuming the former two agents are being used for seizures and not for treatment of the patient’s mood disorder or neuropathy.
Protease inhibitors (and the pharmacokinetic booster cobicistat) may potentially increase levels of medications that undergo metabolism through the CYP 3A, 2C, or 2D pathways. In this case, amitriptyline and buspirone levels may increase with concurrent PI use, possibly requiring dose reductions to reduce the risk of side effects/toxicity. Additionally, metformin levels can be increased by both cobicistat and the newest integrase inhibitor, dolutegravir; although hypoglycemia and lactic acidosis have not been reported to date, clinicians should closely monitor patients who are on these combinations.
If the patient is able to receive co-formulated anti-hypertensive medications, this may reduce his total daily pill burden. Long-acting formulations of metoprolol and/or metformin should also be considered. Finally, the need for chronic pantoprazole and ibuprofen should be re-evaluated, as pantoprazole has numerous interactions with some antiretrovirals (namely atazanavir and rilpivirine, possibly cobicistat) and chronic NSAID use may increase the risk of nephrotoxicty. In this patient who has concurrent diabetes and hypertension, there is already a risk of chronic kidney disease. If his renal function were to decline significantly, additional ART changes and/or limitations would need to be considered.
In addition to calling an expert consultant at the CCC, online resources are available to help providers evaluate and manage HIV-related drug interactions [3-4].
Visit our page again in August for Part II of this case: ART switches/simplifications!
1. Practice Parameter: A guideline for discontinuing antiepileptic drugs in seizure-free patients
2. Stopping Antiepileptic Drugs: When and Why?
3. University of Liverpool HIV drug interaction website
4. Toronto General Hospital/University Health Network
Because CCC consultations are based on information provided by the caller or clinician accessing the online consultation center, without the benefit of a direct evaluation or examination of the patient, consultations are intended to be used as a guide. They do not constitute medical advice and are not to serve as a substitute for medical judgment. This Case of the Month includes consultation based on the most up-to-date evidence at the time of its publication. To learn about current recommendations, please call one of our clinical consultation lines.